Man overdoses on vitamin D, spends 8 days in hospital
(CNN) - A British man overdosed on vitamin D, and now some medical experts are saying it’s a cautionary tale of going overboard with the supplement.
In a study published Tuesday in the journal BMJ Case Reports, doctors said the man started taking 150,000 international units (IU) of vitamin D every day – 375 times more than the recommended amount in the U.K., which is just 400 IU.
Within a month, the man started having nausea, abdominal pain, diarrhea, vomiting, leg cramping, and ringing in the ears.
He stopped taking the supplement, but his symptoms persisted. By the time he was referred to the hospital two months later, he had lost 28 pounds and he was having kidney problems.
The man was diagnosed with vitamin D overdose, which resulted in too much calcium in his blood. He was hospitalized for eight days.
Vitamin D is stored in the liver and fat cells of the body until it is needed. As seen in this case, taking well over the daily recommended dose can build up to toxic levels.
In the U.S., 600 IU per day is recommended for most people.
Copyright 2022 CNN Newsource. All rights reserved.